MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS PRODUCTS, LIMITED IMMULITE 2000 CALCITONIN

SIEMENS HEALTHCARE DIAGNOSTICS PRODUCTS, LIMITED IMMULITE 2000 CALCITONIN
Model Number IMMULITE 2000 CALCITONIN
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Complaint, Ill-Defined (2331)
Date of Event 10/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A siemens headquarters support center (hsc) specialist reviewed the event data.The results obtained by treating the patient sample with heterophilic blocking tubes (hbt) yielded lower results.The hsc specialist concluded that the cause of the reported discordant, falsely elevated calcitonin results on one patient sample was due to heterophilic antibodies in the sample.As per immulite 2000 xpi calcitonin instructions for use under the limitations section, "heterophilic antibodies in human serum can react with the immunoglobulins included in the assay components causing interference with in vitro immunoassays.For diagnostic purposes, the results obtained from this assay should always be used in combination with the clinical examination, patient medical history, and other findings." it was reported by the customer that a patient with an unknown medical history underwent an unspecified surgery after a falsely elevated calcitonin result.The clinical signs and symptoms of disease and other related testing results are not known.Consistent with above ifu statements, it is our understanding that an elevated calcitonin result in isolation does not provide sufficient diagnostic criteria for surgery and calcitonin would be used in conjunction with testing of other thyroid biomarkers, physical examination, and thyroid biopsy, scan, and ultrasound over time.Based on the available information immulite 2000 xpi calcitonin lot 267 is performing as intended.No further evaluation of device is required.
 
Event or Problem Description
The customer reported that discordant, falsely elevated calcitonin results were obtained on one patient sample upon initial and repeat testing on an immulite 2000 xpi instrument, while using reagent lot 267.According to the customer: the initial result was reported to the physician(s); the physician(s) performed an unspecified surgery on the patient; and the physician(s) questioned the result obtained on the immulite 2000 xpi instrument as the elevated calcitonin result did not match the clinical picture of the patient observed after surgery.The customer reported that: it tested the sample twice on an alternate platform (radioimmunoassay (ria) calcitonin method); the results from the alternate platform were lower than the results obtained on the immulite 2000 xpi instrument; for troubleshooting purposes, it performed testing with heterophilic blocking tubes (hbt); these tests also had results that were lower than the initial and repeat results obtained on the immulite 2000 xpi instrument; and the corrected result from the alternate platform was reported to the physician(s).Other than the alleged unspecified surgery, there have been no reports of impact to the patient or adverse health consequences due to the reported discordant, falsely elevated calcitonin results.Statements attributed to the clinicians are derived from information submitted to the siemens complaint handling system and have not been verified.

Brand Name
IMMULITE 2000 CALCITONIN
Common Device Name
IMMULITE 2000 CALCITONIN
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS PRODUCTS, LIMITED
glyn rhonwy
llanberis
gwynedd, LL55 4EL
UK  LL55 4EL
MDR Report Key7171346
Report Number2432235-2018-00010
Device Sequence Number13663142
Product Code JKR
UDI-Device Identifier00630414961156
UDI-Public00630414961156
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K023304
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 01/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Model NumberIMMULITE 2000 CALCITONIN
Device Catalogue NumberL2KCL2
Device Lot Number267
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/12/2017
Initial Report FDA Received Date01/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR